Colorado, 2020

Winter Weather in Colorado, February 8 to 10, 2020

February 8 to 10, 2020 · NWS GJT · 3 events in 3 counties and zones

A cold front pushed across the region and produced moderate snow over the northern and portions of the central Colorado mountains as well as the Central Colorado River Basin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front pushed across the region and produced moderate snow over the northern and portions of the central Colorado mountains as well as the Central Colorado River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 4:40 PM MST, 20 minutes earlier.

Area forecast discussion, Feb 8, 4:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
440 PM MST Sat Feb 8 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 255 PM MST Sat Feb 8 2020

A mid-level trough approaching from the northwest will drive its
associated cold front across northeast Utah and northwest Colorado
late this afternoon. The trough continues slowly southward tonight
driving its cold front to the northwest San Juan Mountains by
Sunday morning. Frontogenetic forcing, modest mid-level upward
forcing and divergence aloft is expected to generate widespread
snowfall, beginning in northwest Colorado late this afternoon and
spreading into the central portion of the state by evening. The
trough splits as it moves southward, so this system won't be as
energetic as it could be and winds will be decreasing overnight.

As a closed low forms at the western end of the tilted mid-level
trough the system's southward progress stalls on Sunday and the
front becomes quasi-stationary roughly along a Gunnison Basin to
Four Corners line. As a result, snow will continue along and north
of the front throughout the day while gradually decreasing across
the northern zones. On Sunday night the closed low continues to
slide to the southwest bringing moisture into the San Juan
mountains during the night while showers linger, but weaken across
the central Colorado. Snowfall accumulations are expected to
range from 4 to 8 inches in the north and from 5 to 10 inches in
the central mountains. Consequently, Winter Weather Advisories
have been hoisted beginning this evening, continuing through
Sunday night. Expect accumulations in adjacent valleys will be
below criteria according to plumes and guidance, but later shifts
will need to monitor as the event unfolds.

Mild temperatures this afternoon will give way to cooler readings
on Sunday as the cold front comes through much of the area and
clouds and precipitation limits warming. Overnight lows, in
contrast will generally be mild due to blanketing effect of
clouds.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM MST Sat Feb 8 2020

Operational model runs of the GFS, NAM, Canadian and ECMWF were in
good agreement at the beginning of the long range period. All
had the closed low centered over the northern Baja Peninsula on
Monday. This positioning leaves the forecast area under the col
between the low to the southwest and the longwave trough across
the northern Rockies. Light flow and modest lift is expected to
continue to generate light snow, mainly over the central and
southwest Colorado mountains.

From Monday night through Tuesday night, the low shifts slowly
eastward moving along the northern border of Mexico. However,
GFS is far more progressive with the trough movement than either
the EC or the Canadian solutions. Oddly, this doesn't seem to
result in significant differences in the forecast for eastern
Utah and western Colorado. As the system propagates eastward,
showers diminish from northwest to southeast, becoming focused
over the San Juan Mountains and lower elevations to the south.
Models suggest this system could tap into deep subtropical
moisture, some of which may reach the southern San Juans in and
around Wolf Creek Pass. ECMWF was less bullish with this solution,
so will need to continue to monitor storm track and intensity.

The low is helped eastward by a mid-level shortwave trough
approaching from the northwest Tuesday night. This disturbance is
expected to bring another round of snow to the region Wednesday
and Wednesday night. Models differ significantly with this system
with the GFS limiting shower chances to mainly the northern
Colorado mountains during the day while the Canadian spreads
precipitation farther south and continues snowfall through
Wednesday night. The ECMWF, on the other hand, keeps a mid-level
long-wave trough over the northern mountains through Thursday
night while both the GFS and Canadian indicated dry weather.

Hard to tell what the end of the week will bring as EC and GFS are
completely out of phase with the Canadian somewhere in between.
Model blend (NBM) appears to favor the EC solution which is the
outlier among the operational runs. Given lack of model consensus
will defer to the more robust blends which suggests snow will
become likely on Saturday.

The unsettled pattern is expected to keep temperatures a little
below normal until possibly late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 440 PM MST Sat Feb 8 2020

Clouds will increase this evening as the next disturbance drops
into the region from the northwest. CIGS will generally remain
above ILS breakpoints through approximately 04Z, with an exception
being at KHDN where CIGS will lower as showers begin to develop as
early as 02Z. Showers will spread into central Colorado by 06Z
before gradually spreading south after 15Z Sunday. In showers,
expect MVFR/IFR CIGS/VIS. Otherwise, expect VFR conditions to
continue.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to 6 AM MST Monday
     for COZ009-010-012.

     Winter Weather Advisory until midnight MST Sunday night for
     COZ004-013.

UT...None.
&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...MMS
Hazardous weather outlook, Feb 8, 5:34 AM MST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
534 AM MST Sat Feb 8 2020

COZ001>014-017>023-UTZ022>025-027>029-091430-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
534 AM MST Sat Feb 8 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will continue through the day for the Elkheads, Park
and Gore Ranges but no significant accumulation is expected. A
cold front will drop down from Wyoming later this evening bringing
another chance for the snow in the high country.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold front will drop southward through the day Sunday, and
weaken as it reaches central Utah and Colorado. Some light snow
is possible along the weakened cold front through Monday. Monday
into Tuesday, some snow is possible for the San Juans. After that,
the next chance for snow will be on Thursday as another weak wave
drops in from the northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 8, 11:14 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1114 AM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             EDWARDS 1WNW            39.65N 106.62W
02/08/2020  M3.8 INCH        EAGLE              CO   COCORAHS

&&
Local storm report, Feb 8, 11:16 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1116 AM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             TELLURIDE SKI RESORT    37.91N 107.83W
02/08/2020  M2.0 INCH        SAN MIGUEL         CO   PUBLIC

&&
Local storm report, Feb 8, 12:19 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1219 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 W EL JEBEL            39.40N 107.11W
02/08/2020  M6.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-57 CARBONDALE 5.5 E.

0700 AM     SNOW             5 NE SNOWMASS           39.38N 106.92W
02/08/2020  M4.1 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-6 BASALT 5.8E.

0600 AM     SNOW             1 NW AVON               39.67N 106.55W
02/08/2020  M3.8 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION AVNC2 AVON 2N.

0700 AM     SNOW             1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
02/08/2020  M3.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
            0.6NNW.

0700 AM     SNOW             4 E CATTLE CREEK        39.46N 107.18W
02/08/2020  M1.8 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.

0830 AM     SNOW             1 NNE CRESTED BUTTE     38.88N 106.98W
02/08/2020  M1.5 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
            BUTTE.

&&
Local storm report, Feb 8, 2:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NW CATTLE CREEK       39.48N 107.29W
02/08/2020  M1.2 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
            5.3SSE.

&&
Local storm report, Feb 8, 3:18 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       STEAMBOAT SKI RESORT    40.45N 106.75W
02/08/2020  M6.0 INCH        ROUTT              CO   PUBLIC

&&

MMS
Local storm report, Feb 8, 4:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 PM MST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       SILVERTON               37.81N 107.66W
02/08/2020  M13.2 INCH       SAN JUAN           CO   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

&&

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 8, 5:00 PM MST to February 9, 8:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with 11 inches estimated at the Rabbit Ears Pass SNOTEL site.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 8, 9:00 PM MST to February 10, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Travel was impacted along Interstate 70 with Vail Pass becoming closed due to safety concerns.

Winter Weather, Central Colorado River Basin

When
February 8, 10:00 PM MST to February 9, 11:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 5 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868052, 868054, 868055.